Style & ShowbizBeauty

Dermatology series: Skin bruising

BeautyBy Sunday World
Dermatology series: Skin bruising

Some skin conditions are more serious than others, but even ones that aren't particularly damaging to health can be hard to deal with emotionally. One of those is bruising; although it can be a sign of something serious, on the whole, it isn't. But having limbs which break out in huge purple welts even if you just brush past a table can be upsetting, so this week we've asked some dermatologists what causes strong bruising and what can be done to help.

"As we get older, our skin loses its structural strength and becomes thinner and more prone to bruising. Certain blood thinning medications such as aspirin or warfarin also make the smaller blood vessels in the skin more fragile resulting in easy bruising," Dr Walayat Hussain, Consultant Dermatologist at Nuffield Health Leeds Hospital, explained to Cover Media.

One of the reasons why skin gets thinner is UV damage, as the sun's rays damage the collagen on the blood vessels and the structure of skin.

It's also important to note that steroid creams can cause skin to bruise more easily too, because they may cause irreversible thinning of the skin.

"In some case, long-term application of a topical steroid can cause skin thinning and therefore it would be prudent to stop that. Medications or some herbal remedies may cause the blood to clot less easily and this in combination with thin skin can result in more significant bruising. These medications would include warfarin, aspirin, garlic or vitamin E," Dr Emma Craythorne, Cedars Dermatology, explained.

There isn't an easy fix for anyone suffering with bad bruising and skin thinning, but all isn't completely lost. Moisturising regularly is a good idea and your dermatologist will help you come up with ways to stop the skin suffering any more damage. These can include things like wearing an SPF of 30 or more, reviewing any blood thinning medication you're on and stopping topical retinoids, like vitamin A cream, if it's an option.

"Wear long sleeves and trousers. Some people benefit from a two-layer system and may use a tubifast bandage on the forearms and lower legs [and] long pants and wide-brimmed hats," Dr Craythorne explained.

While using steroid creams can contribute to bruising, anyone taking steroid inhalers shouldn't worry too much, according to Sean Cummings at FreedomHealth and Lee Garrett (leegarrett.net).

"Good question," they replied, when asked if inhalers could cause the same problem. "We use steroid inhalers to get to the lungs directly and we hope that not much of that steroid is absorbed to go elsewhere. There is some evidence that it does in fact have a more general effect although this is thought to be minimal."

As always: if in doubt, consult your doctor or dermatologist.

Cover Media